Washington, 2013

Funnel Cloud in Washington, June 19, 2013

June 19, 2013 · NWS PQR · 1 event in 1 county or zone

A cool trough of low pressure produced a funnel cloud over the Columbia River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A cool trough of low pressure produced a funnel cloud over the Columbia River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 19, 1:43 PM PST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 19, 1:43 PM PST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
243 PM PDT WED JUN 19 2013

.SYNOPSIS...PERSISTENT UPPER LEVEL LOW PRESSURE CONTINUES TO BRING
CLOUDS AND SHOWERS TO SOUTHWEST WASHINGTON AND NORTHWEST OREGON.
TEMPERATURES THROUGH THURSDAY WILL BE WELL BELOW NORMAL. SHOWERS WILL
LINGER BUT PROBABLY BE LESS NUMEROUS THURSDAY AND FRIDAY AS THE UPPER
LOW MEANDERS TOWARD THE IDAHO PANHANDLE AND NORTHERN ROCKIES.
TEMPERATURES WILL CLIMB BACK CLOSER TO NORMAL FRIDAY AND SATURDAY
WITH SOME RELATIVELY DRIER WEATHER...BUT IT APPEARS AN ACTIVE PACIFIC
JET STREAM WILL BRING MORE WET WEATHER SUNDAY INTO EARLY NEXT WEEK.

&&

.SHORT TERM...THIS AFTERNOON THROUGH SATURDAY...DEEP ONSHORE FLOW
CONTINUES ACROSS NORTHWEST OREGON AND SOUTHWEST WASHINGTON THIS
AFTERNOON. THE MORNING STRATOCUMULUS DECK BROKE APART ENOUGH FOR SOME
SUNBREAKS...WHICH IN TURN PROVIDED A LITTLE MORE INSTABILITY THAN WAS
EXPECTED EARLIER TODAY. WE ARE NEAR THE SUMMER SOLSTICE...SO THE
MIDDAY SUN IS ABOUT AS STRONG AS IT GETS HERE. AS A RESULT THE BREAKS
IN THE CLOUDS ALLOWED SFC TEMPS TO PUSH RAPIDLY INTO THE MID-UPPER
60S...AND SFC-BASED CONVECTION QUICKLY FOLLOWED. CLOUD TOPS ARE
PUSHING 20 KFT IN SOME OF THE STRONGER CELLS SO A RUMBLE OF THUNDER
OR TWO IS NOT OUT OF THE QUESTION. HOWEVER FOR THE MOST PART THERE
WILL JUST BE SCATTERED MODERATE TO LOCALLY HEAVY RAIN SHOWERS...AND
THE HEAVIEST MAY PRODUCE A BRIEF PERIOD OF SMALL HAIL. THESE SHOWERS
SHOULD FLATTEN OUT AND DECREASE AROUND SUNSET AS SURFACE TEMPS BEGIN
TO COOL.

TEMPS BEGIN TO WARM ALOFT TONIGHT AS THE CORE OF COLD AIR ALOFT
DRIFTS EAST OF THE CASCADES. THIS WILL BE ANOTHER FACTOR CUTTING THE
POTENTIAL FOR INSTABILITY. NAM BUFR SOUNDINGS SUGGEST THAT BY
THURSDAY MORNING WE SHOULD BE UNDER THE INFLUENCE OF A STRONG CAPPING
INVERSION NEAR 700 MB SO ANY SHOWERS THURSDAY SHOULD BE SHALLOW. WITH
A LITTLE MORE SUNSHINE TEMPS MAY BE SLIGHTLY WARMER THU BUT STILL
BELOW NORMAL.

THE UPPER LOW MEANDERS TOWARD THE IDAHO PANHANDLE FRIDAY...BUT STILL
REMAINS CLOSE AND BROAD ENOUGH TO ALLOW WRAPAROUND MOISTURE TO KEEP
THE SHOWER THREAT GOING FOR OUR NORTHERN ZONES. TEMPS WILL CONTINUE
THEIR SLOW RECOVERY AS THE AIR MASS SLOWLY WARMS UP...WITH THE DRYING
AND WARMING TREND BACK TOWARD NORMAL CONTINUING INTO SATURDAY AS THE
UPPER LOW FINALLY TRIES TO MOVE ACROSS THE NORTHERN ROCKIES. HOWEVER
A STRONG PACIFIC JET WILL BE KNOCKING ON OUR DOOR BY THEN...AIMING TO
BRING A PROLONGED PERIOD OF UNSEASONABLY WET WEATHER TO THE PACIFIC
NORTHWEST FOR EARLY NEXT WEEK.	WEAGLE

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...THE LATEST MEDIUM
RANGE MODEL RUNS ARE SHOWING FAIRLY GOOD AGREEMENT IN THE EXTENDED
PORTION OF THE FCST. AFTER A BRIEF PERIOD OF DRY WEATHER SAT...THE
MODELS ARE NOW SHOWING A LOW COMING ONSHORE SAT NIGHT INTO SUN
MORNING. ALTHOUGH SOME MODEL RUNS ARE KEEPING THE BEST PRECIP TO OUR
SOUTH...THE ENSEMBLES SOLUTIONS ARE SHOWING LIKELY POPS OVER MUCH OF
OUR FCST AREA DURING THE DAY SUN. THEN A DEEP CLOSED UPPER LEVEL LOW
IS PROGGED TO DROP SOUTH AND STALL OVER THE NE PAC FOR MOST IF NOT
ALL OF NEXT WEEK. THE BEST CHANCE FOR SIGNIFICANT PRECIP APPEARS TO
BE MON NIGHT INTO TUE...WHEN THE MODELS SEEM TO AGREE THAT A JUICY
FRONT WILL BRING A SLUG OF HEAVY PRECIP TO THE REGION. OTHERWISE...
EXPECT THAT THE PAC NW WILL REMAIN IN A CLOUDY AND WET PATTERN
THROUGH MOST OF NEXT WEEK. TEMPS WILL ALSO LIKELY BE RUNNING SEVERAL
DEG BELOW NORMAL. PYLE

&&

.AVIATION...A SHOWERY UNSTABLE AIRMASS WILL LEAD TO MAINLY VFR
CONDITIONS ACROSS THE AREA. THE LOWER ATMOSPHERE SHOULD REMAIN
MODESTLY UNSTABLE EVEN OVERNIGHT SO CIGS SHOULD GENERALLY REMAIN
VFR...BUT MVFR CIG DEVELOPMENT WILL BE POSSIBLE. CONFIDENCE IN
TIMING AND LOCATION OF ANY SUCH LOWER CIGS IS LOW SO KEPT MVFR
CONDITIONS LIMITED IN THE TAFS.

KPDX AND APPROACHES...EXPECT VFR CONDITIONS WITH SCATTERED SHOWERS
INTO THIS EVENING. CONDITIONS SHOULD GENERALLY REMAIN VFR
OVERNIGHT INTO THURSDAY...BUT CANNOT RULE OUT AN OCCASIONAL MVFR
CIG...PARTICULARLY TOWARDS THURSDAY MORNING. /NEUMAN

&&

.MARINE...EXPECT TRANQUIL WINDS AND SEAS THROUGH SATURDAY AS HIGH
PRESSURE MOVES OVER THE NORTHEAST PACIFIC. A SERIES OF WEAK STORM
SYSTEMS WILL LIKELY CAUSE WINDS AND SEAS TO INCREASE EARLY NEXT
WEEK. HOWEVER...SEAS SHOULD REMAIN BELOW 10 FT AND LITTLE MORE
THAN SMALL CRAFT ADVISORIES FOR WIND GUSTS OF 25-30KT APPEAR
POSSIBLE MONDAY THROUGH WEDNESDAY. /NEUMAN

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...NONE.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jun 19, 2:30 AM PST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
330 AM PDT WED JUN 19 2013

ORZ001>014-WAZ019>023-039-040-201330-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
330 AM PDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 19, 2:55 PM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
355 PM PDT WED JUN 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     FUNNEL CLOUD     1 SSW DOWNTOWN VANCOUVE 45.62N 122.67W
06/19/2013                   CLARK              WA   OFFICIAL NWS OBS

            PORTLAND INTERNATIONAL AIRPORT CONTRACT WEATHER OBSERVER
            REPORTED A FUNNEL CLOUD APPROXIMATELY 2 MILES WNW OF THE
            FIELD. SOCIAL MEDIA PHOTOS REVEALED A VERY THIN ROPE LIKE
            FUNNEL. THE OBSERVER ESTIMATED IT LOWERED ABOUT 200 TO
            300 FEET BELOW THE CLOUD BASE. NO DAMAGE REPORTED THUS
            FAR.

&&

JBONK

The radar

The Portland,OR radar (KRTX), 25 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Clark

When
June 19, 2:59 PM PST to 3:04 PM PST
Where
Clark County, 0.69 mi S of Vancouver
Reported by
Other Federal Agency
Coordinates
45.620, -122.670

A funnel cloud was observed about 2 miles WNW of the Portland International airport. The observer estimated that it extended 200 to 300 feet below the cloud base. The funnel cloud lasted approximately 5 minutes.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457596.